In the '80s, doctors and the Centers for Disease Control and Prevention (CDC) started to see an alarming trend involving the use of aspirin in children and the onset of Reye’s Syndrome (pronounced “Rye’s”).
It's not that aspirin causes Reye’s, but it acts as a trigger when taken to treat a virus.
Since then, the CDC and other health agencies have campaigned to make parents aware of the connection between aspirin and Reye’s syndrome.
What is Reye’s Syndrome?
Reye’s Syndrome is a rare, but serious, and often fatal condition that causes the liver and brain to swell. Swelling of the brain can cause seizures, convulsions, loss of consciousness, and the change in personality that is often observed in later stages of the condition. (2)
Reye’s Syndrome also causes a drop in a child’s blood sugar level and an increase in ammonia and acidity levels in the body. (1)
Reye’s is not contagious, and tends to appear in January, February and March, obviously the peak of flu season, but can occur at any time of year. (2)
In 1980, the highest incidence rate of Reye’s was reported at 555 cases. With the apparent link to Reye’s, the CDC started a “no aspirin to children under 18” campaign and in 1987 only 37 cases were reported — 40 percent of those (that is, nearly half) cases were in children younger than 5 years of age and more than 90 percent of all cases occurred in children younger than 15 years of age. (3)
Signs and Symptoms of Reye’s Syndrome
Signs and symptoms of Reye’s Syndrome appear from three to seven days after a viral infection (flu or chickenpox), upper respiratory infection or ear infection.
For children younger than 24 months, initial symptoms to watch for include diarrhea, rapid breathing, persistent or continuous vomiting, and unusual sleepiness or inability to wake after a nap.
The Mayo Clinic describes that as the disease progresses, symptoms include:
• Irrational behavior
• Confusion, disorientation, hallucinations
• Weakness or paralysis in the arms and legs
• Excessive sleepiness
• Decreased level of consciousness
Call your doctor immediately if your child:
• starts vomiting repeatedly
• becomes unusually sleepy and/or is difficult to wake
• shows sudden behavior changes three to seven days after having the flu, chickenpox, ear/sinus infection or cold.
It is possible for Reye’s Syndrome to occur without having taken aspirin. (2)
“Most patients had been ill at least once during the 3 weeks before the onset of Reye’s Syndrome, and most appear to have taken aspirin.” (3)
Safe Medications for Fever and Pain
Reading labels is a must when choosing a safe and appropriate analgesic for your child. Do not give your child any medication that has aspirin, ASA or acetylsalicylic acid on the label as the “active ingredient”.
The National Reye’s Syndrome Foundation has an extensive list of products that contain aspirin, as well as symptom checklists on this page. They provide a short video presentation about various parents’ experience with Reye’s. Very eye-opening.
The National Reye’s Syndrome Foundation also warns that aspirin is transferable through breast milk, so breastfeeding mothers should also avoid taking products containing aspirin. Teens are especially at risk of developing Reye's Syndrome due to self-medication.
Acetaminophen (Tylenol and Tempra) and ibuprofen have been declared safe and effective fever reducers and pain relievers for children.
Click here for more information and tips about choosing and using acetaminophen and ibuprofen pain relievers and fever reducers.
1) Reye’s Syndrome. Mayo Clinic. Web. Sept 18, 2012.
2) What is Reye’s Syndrome & What is the Role of Aspirin? National Reye’s Syndrome Foundation. Web. Sept 18, 2012.
3) CDC Study Shows Sharp Decline in Reye’s Syndrome among U.S. Children. Centers for Disease Control. Web. Sept 18, 2012.
4) Aspirin. OTCSafety.org. Web. Sept 18, 2012.
5) Pain Relievers and Fever Reducers. OTCSafety.org. Web. Sept 18, 2012.
Reviewed September 18, 2012
by MIchele Blacksberg RN
Edited by Jody Smith
Add a CommentComments
There are no comments yet. Be the first one and get the conversation started!